Minnesota, 2016

Extreme Cold in Minnesota, December 17 to 18, 2016

December 17 to 18, 2016 · NWS MPX · 43 events in 42 counties and zones

The coldest air mass in nearly 3 years overspread the Northern Plains and Upper Midwest Saturday night and Sunday morning, December 17th-18th. A new snow pack had occurred a day before, and temperatures fell into the teens and 20s below zero, and wind chill values dropped into the -35F to -50F degree range.

Where it happened

Every event with a place to put it; 43 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The coldest air mass in nearly 3 years overspread the Northern Plains and Upper Midwest Saturday night and Sunday morning, December 17th-18th. A new snow pack had occurred a day before, and temperatures fell into the teens and 20s below zero, and wind chill values dropped into the -35F to -50F degree range. Temperatures bottomed out shortly after sunrise, but only rose a few degrees by noon. Wind chill values averaged between -35 to -50F for several hours before temperatures rose into the single digits below zero.

The coldest wind chill values occurred in west central Minnesota which the combined temperature of -25F and winds around 10-15 mph, created wind chill values near -50F during the early morning hours of Sunday, December, 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 17, 5:46 PM CST, 14 minutes earlier.

Area forecast discussion, Dec 17, 5:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
546 PM CST Sat Dec 17 2016

.SHORT TERM...(This evening through Sunday)
Issued at 243 PM CST Sat Dec 17 2016

An arctic air mass continued to filter across the region today with
afternoon temperatures steady or slowly falling. Wind chill values
have been averaging between -25F to -35F in west central and
southwest Minnesota where temperatures have dropped into the single
digits below zero.

The center of this arctic air mass will settle across
Minnesota/Western Wisconsin tonight, with winds slowly decreasing.
However, it won't take much wind to produce wind chill values of
-35F to -45F with temperatures dropping into the teens and 20s below
zero by late this evening. Temperatures will bottom out just after
sunrise Sunday with numerous areas averaging between -25F to
-30F. Although temperatures will remain below zero Sunday, wind
speeds will be less, but still creating values between -25F to -40F
through noon.

.LONG TERM...(Sunday night through Saturday)
Issued at 243 PM CST Sat Dec 17 2016

The main story in the longer term is that we will see temperatures
quickly rebound and get back to near to above normal values. In
the big picture, the deep upper trough will be displaced north and
eastward on Monday as the flow becomes zonal across the northern
portion of the CONUS. The flow looks to remain fairly normal
through the remainder of the week, although does look to amplify a
bit by Saturday as troughing develops over the center of the
continent. There look to be a couple of quick moving compact short
wave troughs that will ripple through the zonal flow and bring us
some chances for snow during the week. The best chance of
accumulating snow looks to be on Wednesday, although some
differences are apparent in the Guidance. The GFS is farthest
south with the system in comparison to the ECMWF and Canadian. All
solutions suggest a band of snowfall moving through from late
Tuesday night through Thursday evening with QPF from around 0.25"
to 0.50". So, certainly looks like it could be an advisory type
event with the current forecasts, so will bear watching over the
next few days. Otherwise, things are fairly through the week, with
another chance at some snow late Friday into Saturday as a
shortwave through and cold front move through the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 546 PM CST Sat Dec 17 2016

Few concerns for the period ahead as arctic high pressure over the
Dakotas settles over MN and WI. NW winds 10-15 knots early this
evening becoming light W toward daybreak and then SSW at 10 knots
for the late morning and afternoon on the backside of the high
pressure system.

KMSP...VFR through the period with diminishing NW wind later
tonight as high pressure settles overhead. Winds will pick up
from the S on Sunday afternoon to near 10 knots as the high moves
off to the east.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind SW 10G20kts.
Tue...VFR. Wind W 15G25kts.
Wed...IFR. -SN Likely E-SE 5-10 kts becoming SW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Warning until noon CST Sunday for WIZ014-023-024.

     Wind Chill Advisory until noon CST Sunday for WIZ015-016-025>028.

MN...Wind Chill Warning until noon CST Sunday for MNZ043>045-050>053-
     059>063-066>070-074>078-082>085-091>093.

     Wind Chill Warning until noon CST Sunday for MNZ041-042-047>049-
     054>058-064-065-073.

&&

SHORT TERM...JLT
LONG TERM...
AVIATION...RAH
Hazardous weather outlook, Dec 17, 5:35 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
535 PM CST SAT DEC 17 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181430-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
535 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

BITTERLY COLD WIND CHILLS FROM 25 BELOW TO 45 BELOW ZERO WILL OCCUR
TONIGHT. THE COLDEST VALUES WILL BE ACROSS WEST CENTRAL AND SOUTH
CENTRAL MINNESOTA. WIND CHILL WARNINGS AND ADVISORIES COVER THE
REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BITTERLY COLD WIND CHILL VALUES WILL LINGER THROUGH THE
MORNING ON SUNDAY.

ACCUMULATING SNOW IS POSSIBLE ACROSS MUCH OF THE REGION TUESDAY
NIGHT AND WEDNESDAY. CHECK BACK ON LATER OUTLOOKS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Dec 17, 12:23 PM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1223 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             3 E RICHFIELD           44.88N 93.22W
12/17/2016  M6.3 INCH        HENNEPIN           MN   OFFICIAL NWS OBS

            . THE REPORTED OBSERVER LOCATION WAS
            MINNEAPOLIS ST. PAUL AIRPORT.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Dec 17, 12:43 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1243 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     SNOW             VESTA                   44.51N 95.41W
12/17/2016  M4.0 INCH        REDWOOD            MN   TRAINED SPOTTER

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Dec 17, 1:51 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
151 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             BLAINE                  45.17N 93.21W
12/17/2016  M5.0 INCH        ANOKA              MN   COCORAHS

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Dec 17, 1:58 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
158 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             3 ESE ROBBINSDALE       45.01N 93.29W
12/17/2016  M5.9 INCH        HENNEPIN           MN   COCORAHS

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

43 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Douglas

When
December 17, 6:00 PM CST to December 18, 11:00 AM CST
Where
Douglas forecast zone
Reported by
ASOS
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -50F in open areas.

Extreme Cold/Wind Chill, Morrison

When
December 17, 6:00 PM CST to December 18, 11:00 AM CST
Where
Morrison forecast zone
Reported by
ASOS
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, Pope

When
December 17, 6:00 PM CST to December 18, 11:00 AM CST
Where
Pope forecast zone
Reported by
ASOS
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -50F in open areas.

Extreme Cold/Wind Chill, Stearns

When
December 17, 6:00 PM CST to December 18, 11:00 AM CST
Where
Stearns forecast zone
Reported by
ASOS
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, Stevens

When
December 17, 6:00 PM CST to December 18, 11:00 AM CST
Where
Stevens forecast zone
Reported by
ASOS
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -50F in open areas.

Extreme Cold/Wind Chill, Swift

When
December 17, 6:00 PM CST to December 18, 11:00 AM CST
Where
Swift forecast zone
Reported by
ASOS
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -50F in open areas.

Extreme Cold/Wind Chill, Todd

When
December 17, 6:00 PM CST to December 18, 11:00 AM CST
Where
Todd forecast zone
Reported by
ASOS
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -50F in open areas.

Extreme Cold/Wind Chill, Yellow Medicine

When
December 17, 6:00 PM CST to December 18, 11:00 AM CST
Where
Yellow Medicine forecast zone
Reported by
ASOS
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -50F in open areas.

Extreme Cold/Wind Chill, Brown

When
December 17, 7:00 PM CST to December 18, 11:00 AM CST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, Chippewa

When
December 17, 7:00 PM CST to December 18, 11:00 AM CST
Where
Chippewa forecast zone
Reported by
ASOS
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -50F in open areas.

Extreme Cold/Wind Chill, Kandiyohi

When
December 17, 7:00 PM CST to December 18, 11:00 AM CST
Where
Kandiyohi forecast zone
Reported by
ASOS
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, Lac Qui Parle

When
December 17, 7:00 PM CST to December 18, 11:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
ASOS
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -50F in open areas.

Extreme Cold/Wind Chill, Martin

When
December 17, 7:00 PM CST to December 18, 11:00 AM CST
Where
Martin forecast zone
Reported by
ASOS
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, Redwood

When
December 17, 7:00 PM CST to December 18, 11:00 AM CST
Where
Redwood forecast zone
Reported by
ASOS
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, Renville

When
December 17, 7:00 PM CST to December 18, 11:00 AM CST
Where
Renville forecast zone
Reported by
ASOS
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, Watonwan

When
December 17, 7:00 PM CST to December 18, 11:00 AM CST
Where
Watonwan forecast zone
Reported by
ASOS
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, Meeker

When
December 17, 7:30 PM CST to December 18, 10:00 AM CST
Where
Meeker forecast zone
Reported by
ASOS
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, Benton

When
December 17, 8:00 PM CST to December 18, 11:00 AM CST
Where
Benton forecast zone
Reported by
ASOS
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, McLeod

When
December 17, 8:00 PM CST to December 18, 10:00 AM CST
Where
McLeod forecast zone
Reported by
ASOS
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, Nicollet

When
December 17, 8:00 PM CST to December 18, 11:00 AM CST
Where
Nicollet forecast zone
Reported by
ASOS
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, Sibley

When
December 17, 8:00 PM CST to December 18, 10:00 AM CST
Where
Sibley forecast zone
Reported by
ASOS
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, Blue Earth

When
December 17, 9:00 PM CST to December 18, 11:00 AM CST
Where
Blue Earth forecast zone
Reported by
ASOS
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, Faribault

When
December 17, 9:00 PM CST to December 18, 11:00 AM CST
Where
Faribault forecast zone
Reported by
ASOS
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, Sherburne

When
December 17, 9:00 PM CST to December 18, 9:00 AM CST
Where
Sherburne forecast zone
Reported by
ASOS
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, Wright

When
December 17, 9:00 PM CST to December 18, 10:00 AM CST
Where
Wright forecast zone
Reported by
ASOS
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, Mille Lacs

When
December 17, 10:00 PM CST to December 18, 10:00 AM CST
Where
Mille Lacs forecast zone
Reported by
ASOS
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.

Extreme Cold/Wind Chill, Carver

When
December 17, 10:30 PM CST to December 18, 10:00 AM CST
Where
Carver forecast zone
Reported by
ASOS
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.

Extreme Cold/Wind Chill, Freeborn

When
December 17, 10:30 PM CST to December 18, 10:00 AM CST
Where
Freeborn forecast zone
Reported by
ASOS
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, Le Sueur

When
December 17, 10:30 PM CST to December 18, 10:00 AM CST
Where
Le Sueur forecast zone
Reported by
ASOS
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, Scott

When
December 17, 10:30 PM CST to December 18, 10:00 AM CST
Where
Scott forecast zone
Reported by
ASOS
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.

Extreme Cold/Wind Chill, Waseca

When
December 17, 10:30 PM CST to December 18, 10:00 AM CST
Where
Waseca forecast zone
Reported by
ASOS
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, Anoka

When
December 17, 11:00 PM CST to December 18, 9:00 AM CST
Where
Anoka forecast zone
Reported by
ASOS
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.

Extreme Cold/Wind Chill, Hennepin

When
December 17, 11:00 PM CST to December 18, 9:00 AM CST
Where
Hennepin forecast zone
Reported by
ASOS
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.

Extreme Cold/Wind Chill, Isanti

When
December 17, 11:00 PM CST to December 18, 9:00 AM CST
Where
Isanti forecast zone
Reported by
ASOS
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.

Extreme Cold/Wind Chill, Kanabec

When
December 17, 11:00 PM CST to December 18, 9:00 AM CST
Where
Kanabec forecast zone
Reported by
ASOS
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.

Extreme Cold/Wind Chill, Chisago

When
December 18, 12:00 AM CST to 9:00 AM CST
Where
Chisago forecast zone
Reported by
ASOS
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.

Extreme Cold/Wind Chill, Dakota

When
December 18, 12:00 AM CST to 9:00 AM CST
Where
Dakota forecast zone
Reported by
ASOS
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.

Extreme Cold/Wind Chill, Ramsey

When
December 18, 12:00 AM CST to 9:00 AM CST
Where
Ramsey forecast zone
Reported by
ASOS
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.

Extreme Cold/Wind Chill, Rice

When
December 18, 12:00 AM CST to 9:00 AM CST
Where
Rice forecast zone
Reported by
ASOS
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, Steele

When
December 18, 12:00 AM CST to 9:00 AM CST
Where
Steele forecast zone
Reported by
ASOS
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -45F in open areas.

Extreme Cold/Wind Chill, Washington

When
December 18, 12:00 AM CST to 9:00 AM CST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.

Extreme Cold/Wind Chill, Goodhue

When
December 18, 1:00 AM CST to 9:00 AM CST
Where
Goodhue forecast zone
Reported by
ASOS
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Several sources of observations, including airport and public weather stations indicated wind chill values dropping before -35F for several hours. The coldest wind chill values were around sunrise which a few locations reached -40F in open areas.

Extreme Cold/Wind Chill, Washington

When
December 18, 9:00 PM CST
Where
Washington forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

An individual froze outside while taking photographs of the surrounding landscape.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Washington2016-12-1877MaleOutside/Open AreasDirect

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664654, 664668, 664670, 664678, 664680, 664681, 664682, 664687, 664649, 664651, 664661, 664662, 664664, 664672, 664673, 664685, 664666, 664647, 664665, 664669, 664677, 664648, 664655, 664676, 664686, 664667, 664650, 664656, 664663, 664675, 664683, 664646, 664658, 664659, 664660, 664652, 664653, 664671, 664674, 664679, and more.